Just a Few Things I've Learned about Allergic Reactions to VITIf the therapy goes without a hitch, these things don't come up. But since I've had hitches, here are some factoids for you.
- Allergic reaction to immunotherapy shots is actually quite common.
- Symptoms are usually mild and can include scratchy throat, runny noise, and bloodshot eyes. The nurses will definitely be monitoring your blood pressure.
- The treatment (epinephrine, steroid and antihistamines) makes it so you have no swelling or itching at the injection site(s). Nice!
- After a reaction (whether treated or not), you have to wait at least a full week before getting more venom shots. It's best to just wait for a nurse to call with the go-ahead, since the doctor has to review your case to lay the course for resuming.
- After the first reaction to immunotherapy, they drop you down a few doses and build up again normally; e.g.: drop from 1μg/ml down to 0.02μg, then build to 0.04μg, 0.06μg/ml…
- After the second reaction to immunotherapy, they drop you down a few doses and repeat that dose several times before building up conservatively; e.g.: 0.02μg, 0.02μg, 0.02μg, 0.03μg, 0.04μg, 0.05μg, 0.05μg…
- Please take those amounts in theory only. The actual dosing is rather confusing, and I could be off by a factor of 10.